New York City

Real Talk: Mental Health and Cymbalta

cymbalta

Living with mental illness is no joke. Living with an outdated diagnosis can make life even more difficult and confusing than it already is. That had been my situation for the past ten years.

 

At the age of thirteen, I’d begun feeling depressed for the first time. I felt pretty alone; middle school is not exactly the time in your life when it’s cool to talk about your feelings, so I kept them to myself for the most part. I mentioned to my parents that I thought it would be a good idea for me to start seeing a therapist, a very brave move for such a young person, and they were totally in support of it. On the other hand, there were always those adults who would put their two cents where it didn’t belong. I had other people’s moms warning me about how medication would turn me into a zombie. Since so many people were saying it, that meant it must be true, right? So I lived under that guise for the years to come.

 

I went through a lot of unnecessary suffering because all of this drug talk, frankly, scared the shit out of me. When I was twenty-years-old, I reached my breaking point and I started seeing a psychiatrist. After trial and error with two other psychotropic drugs, my doctor uttered the now dreaded phrase, “Let’s try Cymbalta”. I foolishly did not ask any questions about it, and just agreed. But, he never bothered to explain anything about it to me. He did not explain the chemical mechanisms, or how it would make me feel. And to a certain degree, my ignorance made me feel even worse.

 

I started out on a 60 mg dose which I thought worked for a little while, but quickly, my mood was on the decline. My doctor then increased me to 90 mg, but the side effects were much too intense for me to handle. If I had lived a sedentary lifestyle where I had a lot of down time, it would be less of an issue, but at the time I was a full-time student with a part time job. I was commuting to Manhattan on a near daily basis which meant I was always rushing around. The pills caused me to sweat profusely, even during the frigid New York City winters and I always felt like I was about to puke. So back down to 60 mg I went. I stayed on that dosage for two years, yet switched psychiatrists because the one I was seeing was essentially denying all of the side effects I was experiencing from the medication. He would say things like “Hm, that’s strange, I’ve never heard of that happening to anyone before…” And no matter how many times I repeated myself or how many other people I spoke to who were experiencing the same thing, he treated me like I was an idiot. He would instantly “debunk” any of my complaints with mention of some vague statistic in some psychology journal. That’s when I decided to kick him to the curb, and i instilled a lot of trust and hope in this new doctor, but I was quickly put back in my place.

 

My new psychiatrist did believe me, but didn’t really seem to understand how psychiatric illnesses impact your ability to function like a normal human being, which, you know, is kind of their job. I saw him once every three months and it was such an uncomfortable experience for me that I just wanted to get my prescription and go. Whenever I was in there, he would scold me for things that were none of his business. I expressed to him that I didn’t think the Cymbalta was working anymore. In reality, I knew it wasn’t working for a long time, but he created such a hostile environment for me that I felt that I couldn’t fully express how I was feeling about the medication.

 

To make a long story short, being on Cymbalta wasn’t the worst part. Missing a dose is a completely different story. Withdrawals from the drug begin just after the twelve hour mark, and they don’t dissipate until you take the medication again. How bad can they be, you ask? Very, very bad. The process of coming off of this particular drug is so bad, that it’s compared to opiate withdrawal. There is even a name for it: Cymbalta Discontinuation Syndrome. The early stages begin with lightheadedness, fogginess, maybe a little nausea, a bad headache. Then as time goes on, it gets progressively more intense. You start to feel like you have the flu, and if you’re really lucky like me, the nausea turns to vomiting. The one withdrawal symptom that is trademark for Cymbalta are brain zaps. It’s nearly impossible to describe because it’s very unique and equally as distressing. They are enough to drive someone to the brink. Its as if your brain is blinking, or that feeling when you nod out really quick and catch yourself, except it happens every couple of minutes. Some people experience pain, too. The withdrawal starts to become very dangerous once the individual starts experiencing suicidal thoughts or having seizures. The mild symptoms alone are enough to make a person remember to take their medication. If either of my psychiatrists had explained to me what this particular drug would do to my body or how it would make me feel, I would have never taken it.

 

Part of the reason I stayed on Cymbalta for so long despite the fact that I knew it wasn’t working was because of my fear or coming off of it. I thought “Well if I stay on it forever, then I’ll never have to deal with the withdrawal symptoms”. Obviously that was not a realistic plan, because I knew sooner or later that my depression would kill me. I was always experiencing these wild and constant mood swings, bouts of suicidality and episodes of self harm that would leave me crippled on the floor of my bedroom for days. My friends thought I was avoiding them, when in reality I couldn’t handle being around myself, never mind around other people. I was convinced that there was no helping me. I knew that there was something more going on.

 

I connected with a lot of people who were also experiencing the nightmare that is Cymbalta. If you Google “Cymbalta withdrawal”, every single result that comes up is a horror story. Hell, the very first headline is “Cymbalta Warning: Discontinuing May Result in Severe Withdrawal Symptoms”. Every result after that is just pages and pages of people telling their personal experiences. There are numerous forums, pages and Facebook groups dedicated to bashing Eli Lilly, the manufacturer.

 

I made a huge leap in changing my psychiatrist one more time, and I tried my best not to put all of my eggs in one basket because my last experience was utter shit. Within fifteen minutes of our first conversation, he knew for sure that I had Bipolar II, which suddenly made everything in my life make sense. I was always asked by different doctors about my family history of mental illness, and I never knew anything because literally no one had ever sought out mental health treatment of any kind, except my mom’s brother. He had Bipolar II as well, and that is the one family tie that reaffirmed my new diagnosis. I was elated, not because I was diagnosed as Bipolar, but also because I was diagnosed as Bipolar. A proper psychiatric diagnosis has the ability to change someone’s life. Now that I had a proper diagnosis, it also meant it was time for my Cymbalta saga to come to an end. Even coming down from 90 mg to 60 mg was enough of a leap to leave me bedridden for days. I had a near mental breakdown because I thought I was never going to feel better. My new doctor meets with me every week for an hour each time to discuss how the withdrawal is going for me, and how my new medication, Lithium, is working.

 

Coming off of Cymbalta is the hardest thing I have ever done in my life, but the introduction of Lithium, a drug that is very commonly used to treat Bipolar II, makes it a little easier. It brings my highs down and my lows up. Oh, and it’s worth it to mention that my new therapist explained every last detail about how lithium works, what I should look out for, and how I should expect to feel…and I didn’t have to ask (although now I was prepared to). Even that is just enough. It’s a long road ahead and it’s bound to suck, but I have to keep reminding myself that I will receive the ultimate payout in the end.

 

If there is any advice I could give someone seeking help from psychotropic drugs, it would be to not be afraid. Do not let others scare you into not doing something you believe is good for you. More importantly, find a psychiatrist who listens to you, considers your wants and needs, and explains everything to you in full detail. Before you commit to anything, make sure you feel comfortable with it. I do not want my story to scare people away from psychotropic medications, I merely urge people to be in control. It can potentially save your life.

Tags: , , , ,

Comments

  1. Claire says:

    thanks for writing this! guts and clarity.